This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters To the Editor

Valproate-Induced Parkinsonism in a Demented Elderly Patient

Article Abstract

Letter to the Editor

Sir: Valproate is an antiepileptic drug used for the management of aggressive and violent behavior in elderly patients with dementia. Among the various drugs used, valproate is an effective drug that is well tolerated in elderly patients with dementia. A recent report by Lindenmayer and Kotsaftis found that the most frequent diagnoses in nonbipolar patients with aggressive and violent behavior to whom valproate was administered were dementia, organic brain syndrome, and mental retardation. Sedation, drowsiness, and confusion are believed to be the common side effects of valproate. Development of reversible, valproate-induced parkinsonism is one of the insidious side effects found with chronic use of valproate.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 63

Quick Links: Neurologic and Neurocognitive , Parkinson Disease